Sedative, Hypnotic, or Anxiolytic Related Abuse and Dependence (292.89)

DSM-IV-TR criteria

A) A Cessation of (or reduction in) sedative, hypnotic, or anxiolytic use that has been heavy and prolonged.

B) Two (or more) of the following, developing within several hours to a few days after Criterion A:

  • autonomic hyperactivity (e.g., sweating or pulse rate greater than 100)
  • increased hand tremor
  • insomnia
  • nausea or vomiting
  • transient visual, tactile, or auditory hallucinations or illusions
  • psycho-motor agitation
  • anxiety
  • grand or Gran Mal seizures

C) The symptoms in Criterion B cause clinically significant distress or impairment in social, occupational, or other important areas of functioning.

D) The symptoms are not due to a general medical condition and are not better accounted for by another mental disorder.

Specify if:

With Perceptual Disturbances

Associated features

  • Slurred speech or memory loss is very common. If in a working situation, the chances of the abuser missing work or have inconsistent work effort is high. People that abuse alcohol will often have the constant smell of alcohol on their breath. Sedative, hypnotic, or anxiolytic substances can also affect ones family life, bring up more conflicts and arguments, and sometimes even split up a family.
  • Other features include paranoia, trouble sleeping, and putting oneself in hazardous situations, such as driving while intoxicated or high. A result of abuse of drugs can also be coma or some times even death

Child vs. adult presentation

  • Although abuse/dependency occurs more in adults than in children, the population of children consuming sedative, hypnotic or anxiolytic substances increases daily. Though children are not addicted to said substances it increases their chances of being dependent on them later on in life
  • Seizures can be seen with the abuse of sedative, hypnotic, or anxiolytic substances. Grand Mal seizures¬†or Gran Mal is a seizure type that is most commonly associated with epilepsy. There are other types that are less known and can occur.

Gender and cultural differences in presentation

Sedative, hypnotic, or anxiolytic abuse not only appears in the United States, but throughout the world. When it comes to prescription, women have higher chances of becoming addicted than men do. Also, the older the woman is, it increases her chances of substance abuse/dependency.

Epidemiology

Up to 90% of people in the United States have received some type of sedative, hypnotic, or anxiolytic drug while hospitalized. Over 15% of adult Americans take one or more of these drugs as prescribed medicine. These types of drugs could be benzodiazepines(used for may things such as insomnia, seizures, epilpsy, sedation for surgical procedures, etc., barbiturates (used for epilepsy management, contributes to withdrawal symptoms),other sleeping pills, as well as alcohol.

Etiology

  • There are several causation’s for sedative, hypnotic, or anxiolytic abuse/dependency. Some of those reasons include stress or depression. Many times users create an addiction to these drugs because they started abusing them at an early age. Another causation for abuse could be that one was prescribed medicine because of injury, leading to a dependence on said medication.
  • People who are addicted to said drugs have a higher chance of fighting people around them to continue taking the drugs. They will make up excuses as to why they need to take the drug, such as they cannot sleep at night without it, etc.

Empirically supported treatments

The best form of treatment for sedative, hypnotic, or anxiolytic abuse/dependency would be complete independence from all drugs. This causes users to experience withdrawal that consists of lack of sleep, breaking into sweats, anxiety, vomiting, and sometime even seizures. If the drug is one that takes longer to take effect then its withdrawal takes longer. If it is a drug that may work quickly then withdrawal symptoms with be visual sooner. In March 2007, the United States Food and Drug Administration encouraged the pharmaceutical companies producing sedative-hypnotic drugs to increase their labeling that such abuse of drugs could cause allergic reaction or sleep related behaviors.